Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 271, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 1999, 7:35 PM CDT for Scott County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 7:35 PM CDT (00:35 UTC)
- Expired
- Jul 2, 1999, 8:35 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:45 PM CDT | Hail 0.75 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5891 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030036 RRA SVRDDC KSC171-030135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 735 PM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 835 PM CDT * AT 732 PM... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF SHALLOW WATER... MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED SHALLOW WATER BY 750 PM SCOTT CITY BY 755 PM GRIGSTON BY 815 PM IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. $$ POAGE/HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 3:07 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT FRI JUL 2 1999 MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN THIS FOURTH OF JULY WEEKEND AND TEMPS. ALL MODELS FAIRLY SIMILAR IN MAIN UPPER LEVEL FEATURES OVER THE NEXT 48 HOURS. UPPER LEVEL TROF DEEPENS OVER THE PACIFIC NORTHWEST WITH RIDGING CONTINUING OVER THE EAST. ETA/NGM AND AVN ALL DISAGREE WITH RIDGE STRENGTH AND TIMING OF SHORTWAVES WHICH WILL MOVE ACROSS THE PLAINS. W/V IMAGERY BEST CHOISE FOR NEAR TERM WITH MOVEMENT AND LOCATION OF WEAK WAVES WITH ETA/AVN SOLUTION ON GENERAL TREND THEREAFTER. 12Z DDC SOUNDING AND 700 MB TEMPS SUGGESTS CAP STRENGTH SHOULD INHIBIT SFC BASE CONVECTION LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS THE CWA...HOWEVER UNABLE TO RULE OUT ELEVATED TS WHICH HAVE BEEN DEVELOPING OVER SE CO WILL NOT SAY WEST OF CWA THIS EVENING. CONVECTION SEEMS TO PRECEED WEAK VORT LOBE MOVING ACROSS EASTERN NM. THIS SHOULD MOVE ACROSS EASTERN CO/WESTERN KS EARLY THIS EVENING. THIS COMBINDED WITH GOOD CAPES AND WEAKENING CAP OVER SE CO AND EXTREME SW KANSAS AGREE WITH SPC THAT SOME TS MAY BECOME SEVERE. MAIN THREAT SHOULD BE CONFINED ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND. SFC WINDS SHOULD STAY IN THE BREEZY CAT OVERNIGHT WHICH WILL HELP KEEP TEMPS UP SOME. ALTHOUGH EXPECT SOME EASTERLY COMPONENT TO DEVELOP WITH THE WIND BELIEVE WIND WILL NOT BACK ENOUGH FOR FOG. HT RISES CONTINUE ON SAT AS A NW FLOW OF MID/UPPER WINDS BACK MORE TO THE SW. 700 MB TEMPS CONTINUE TO WARM AND WILL STRENGTHEN CAP OVER WESTERN KS. LEE TROF CONTINUES TO DEEPEN OVER EASTERN CO ON SAT WITH SFC GRADIENT TIGHTENING. THIS PLUS 850 WINDS SUGGESTS AT LEAST MENTION OF WINDY CONDITIONS WILL BE IN ORDER. WITH A LITTLE LESS MOISTURE AND WARMER 850 TEMPS BELIEVE GUIDANCE IS ON THE RIGHT TRACK WITH WARMER TEMPS. WILL STILL LEAN TOWARDS SLIGHTLY LOWER TEMPS ACROSS THE EAST AT THIS TIME GIVEN GREATER MOISTURE CONTENT...BUT AGREE PER COORD WITH ICT IF WINDS DO QUICKEN THE DRYING PROCESS THEN 95 TO 100 WILL NOT BE OUT OF THE QUESTION HERE AS WELL. LITTLE OVERALL CHANGE EXPECTED SAT PM INTO SUNDAY. SERIES OF WEAK WAVES WILL MOVE ACROSS THE PLAINS WITH BEST DYNAMICS REMAINING TO THE NORTH OF THE CWA SAT THROUGH SUNDAY. 700-500 LAPSE RATES STILL SHOWING GOOD INSTAB ABOVE CAP AND GIVEN LEE TROF WEST OF CWA STILL CAN NOT RULE OUT SOME CONVECTION DURING THE EVENING HOURS AS ONE WEAK VORT LOBE CROSSES THE BOUNDARY SAT EVE...HOWEVER AT THIS TIME BELIEVE CAP SHOULD INHIBIT CONVECTION SAT PM SO HAVE OPTED TO LEAVE PCPN OUT AT THIS TIME. CONTINUED HT RISES AND WAA SUNDAY THEREFORE BELIEVE MOST LOCATIONS SHOULD BE BETWEEN 95 AND 100. EXTENDED DISCUSSION... MINOR CHANGES TO THE GOING EXTENDED FORECAST. MRF/ECMWF STILL LOOK SIMILAR AND ON TRACK. UPPER RIDGE BUILDING INTO THE CENTRAL ROCKIES BY 06/12Z WITH A 596 DAM HIGH OVER COLORADO STRENGTHENS TO 598 DAM BY 07/00Z. UPPER HIGH STAYS RELATIVELY STATIONARY THROUGH FRIDAY BEFORE SHOWING SIGNS OF RETROGRADING. NCEP/MRF ENSEMBLES SHOW HIGH CONFIDENCE THROUGH 72 HRS...THEN ARE IN RELATIVELY CLOSE AGREEMENT FROM DAY 4 THROUGH 7 IN KEEPING SLIGHT CHANCE POPS THROUGH THE PERIOD. MONDAY LOOKS TO BE THE WARMEST DAY...WITH SOME MODERATION THEREAFTER. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 072/095 072/097 072 101 GCK 070/097 070/098 070 201 EHA 068/098 068/100 070 101 LBL 070/096 070/097 070 101 HYS 073/096 073/096 073 201 P28 075/097 074/097 075 000 .DDC...NONE. RB/POAGE/BURKE
In the hours before
Special weather statement, Jul 2, 1:35 PM CDT, 6 hours before
KSZ030-031-043>046-061>066-074>081-084>090-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT FRI JUL 2 1999 ...SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY TONIGHT ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND... A SURFACE BOUNDARY WAS LOCATED ACROSS EXTREME EASTERN COLORADO THIS AFTERNOON WITH WARM...MOIST AIR IN PLACE ACROSS WESTERN KANSAS. A LAYER OF WARMER AIR WAS LOCATED JUST ABOVE THE SURFACE AND THIS WILL INHIBIT SOME THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THIS BOUNDARY AND ENCOUNTERS THE WARM AND MORE HUMID AIR SCATTERED ELEVATED THUNDERSTORMS WILL DEVELOP. A FEW STORMS WHICH DO DEVELOP MAY BECOME SEVERE GIVEN GOOD INSTABILITY ALOFT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ RB
Special weather statement, Jul 2, 2:44 PM CDT, 4 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT FRI JUL 2 1999 ...SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY TONIGHT ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND... A SURFACE BOUNDARY WAS LOCATED ACROSS EXTREME EASTERN COLORADO THIS AFTERNOON WITH WARM...MOIST AIR IN PLACE ACROSS WESTERN KANSAS. A LAYER OF WARMER AIR WAS LOCATED JUST ABOVE THE SURFACE AND THIS WILL INHIBIT SOME THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THIS BOUNDARY AND ENCOUNTERS THE WARM AND MORE HUMID AIR SCATTERED ELEVATED THUNDERSTORMS WILL DEVELOP. A FEW STORMS WHICH DO DEVELOP MAY BECOME SEVERE GIVEN GOOD INSTABILITY ALOFT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ RB
Local storm report, Jul 2, 5:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM 7 SSE MEADE KS 0.75 INCH HAIL
06/30/99 MEADE
0230 AM 18 SW MEDICINE LODGE KS 70 MPH TSTM GUST
06/30/99 BARBER THREE INCH DIAMETER LIMBS DOWN
0400 AM 7 S OFFERLE KS 70 MPH TSTM GUST
07/01/99 EDWARDS 3 INCH DIAMETER TREE LIMBS DOWN
0445 AM 3 E DEERHEAD KS 0.75 INCH HAIL
07/01/99 BARBER 70 MPH WIND ALSO ACCOMPANIED THE
STORM.
0545 AM 3 SE HAZELTON KS 1.75 INCH HAIL
07/01/99 BARBER 3 INCHES OF RAIN FELL WITH THE
STORM.
01Local storm report, Jul 2, 5:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM 7 SSE MEADE KS 0.75 INCH HAIL
06/30/99 MEADE
0230 AM 18 SW MEDICINE LODGE KS 70 MPH TSTM GUST
06/30/99 BARBER THREE INCH DIAMETER LIMBS DOWN
0400 AM 7 S OFFERLE KS 70 MPH TSTM GUST
07/01/99 EDWARDS 3 INCH DIAMETER TREE LIMBS DOWN
0445 AM 3 E DEERHEAD KS 0.75 INCH HAIL
07/01/99 BARBER 70 MPH WIND ALSO ACCOMPANIED THE
STORM.
0545 AM 3 SE HAZELTON KS 1.75 INCH HAIL
07/01/99 BARBER 3 INCHES OF RAIN FELL WITH THE
STORM.
01Local storm report, Jul 2, 6:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 17 N SYRACUSE KS ESTIMATED 60 MPH TSTM GUST
07/02/99 HAMILTON REPORTED BY AGTAP OBSERVER
JOHNSONLocal storm report, Jul 2, 6:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 17 N SYRACUSE KS ESTIMATED 60 MPH TSTM GUST
07/02/99 HAMILTON REPORTED BY AGTAP OBSERVER
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 62 min |
| Jul 2, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 60 min |
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 63 min |
| Jul 2, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 63 min |
| Jul 2, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| Jul 2, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jul 2, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 62 min |
| Jul 2, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 63 min |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 59 min |
| Jul 2, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jul 2, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jul 2, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 50 min |
| Jul 2, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 60 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 64 min |
| Jul 2, 11:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 64 min |
| Jul 2, 11:44 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Jul 3, 2:30 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.